EKG of the Week

A 74 y/o male with hx of MI c/o chest pain and light-headedness. The nurse hands you the following EKG. The computer reading on top states **** Acute MI ****.

Q1. What does the EKG demonstrate?

Q2. What is the appropriate management?

Q1. Ventricular Tachycardia.

Q2. See below.

Ventricular Tachycardia originates within or below the His bundle. Nonsustained VT refers to short episodes (<30 seconds) that revert spontaneously, whereas sustained VT refers to more prolonged episodes. Reentry mechanisms are the most common cause of VT, although automatic and triggered mechanisms also occur. Most patients with VT have underlying heart disease.

Monomorphic ventricular tachycardia is the most common form of VT and is characterized by morphologically consistent QRS complexes, usually in a regular pattern and at a rate of 150 to 200 beats/min. Polymorphic ventricular tachycardia is seen with varying QRS morphologies and suggests more severe underlying disease. VT is prevalent in patients with both ischemic and nonischemic cardiomyopathy.

For stable patients with VT, amiodarone (3-5 mg/kg IV over minutes) or lidocaine (1.0-1.5 mg/kg IV bolus, up to 3 mg/kg maximum and followed by an infusion) are first-line choices in the field or ED, with successful termination of up to 90%. Procainamide (30-50 mg/min IV up to a total of 18 mg/kg or until VT is terminated) is a second-line agent. Unstable patients or those with VT refractory to drug therapy should undergo synchronized cardioversion with 100 J (biphasic preferred), with escalating doses (up to 200 J biphasic or 360 J monophasic) as needed.

All patients with new or symptomatic VT should be admitted, the exception being those who have implanted defibrillators that are functioning appropriately.

(Yealy, Kosowksy. Dysrhythmias. In Rosen’s Emergency Medicine, 8th ed. Chapter 79)